Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 1, NWS Lincoln, IL

February 27, 20244 counties in Illinois

NWS Lincoln, IL issued this tornado warning at Feb 27, 2024, 11:45 PM CST for 4 counties in Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2024, 11:45 PM CST (05:45 UTC)
Expired
Feb 28, 2024, 12:14 AM CST
In force
29 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Clark County, IL, Crawford County, IL, Cumberland County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 107 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 27, 9:29 PM CSTTornado WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

059 
WFUS53 KILX 280545
TORILX
ILC023-033-035-079-280630-
/O.NEW.KILX.TO.W.0001.240228T0545Z-240228T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
1145 PM CST Tue Feb 27 2024

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Northwestern Crawford County in east central Illinois...
  Northern Jasper County in southeastern Illinois...
  Southwestern Clark County in east central Illinois...
  Southeastern Cumberland County in east central Illinois...

* Until 1230 AM CST.

* At 1144 PM CST, a severe thunderstorm capable of producing a
  tornado was located near Hidalgo, or 9 miles southwest of Greenup,
  moving northeast at 55 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hidalgo around 1150 PM CST.
  Casey around 1200 AM CST.

Other locations in the path of this tornadic thunderstorm include
Martinsville.

This includes Interstate 70 between mile markers 119 and 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3906 8831 3913 8835 3941 8789 3919 8773
TIME...MOT...LOC 0544Z 241DEG 46KT 3913 8824 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Barnes
2 follow-up statements
674 
WWUS53 KILX 280604
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1204 AM CST Wed Feb 28 2024

ILC033-035-079-280614-
/O.CAN.KILX.TO.W.0001.000000T0000Z-240228T0630Z/
Crawford-Jasper-Cumberland-
1204 AM CST Wed Feb 28 2024

...THE TORNADO WARNING FOR NORTHWESTERN CRAWFORD...NORTHERN JASPER
AND SOUTHEASTERN CUMBERLAND COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 500 AM CST for southeastern
and east central Illinois.

&&

LAT...LON 3917 8798 3917 8800 3922 8801 3928 8801
      3937 8786 3919 8773
TIME...MOT...LOC 0604Z 246DEG 46KT 3921 8793 

$$

ILC023-280630-
/O.CON.KILX.TO.W.0001.000000T0000Z-240228T0630Z/
Clark-
1204 AM CST Wed Feb 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM CST FOR
SOUTHWESTERN CLARK COUNTY...

At 1204 AM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Casey, moving northeast at 55 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Clark County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3917 8798 3917 8800 3922 8801 3928 8801
      3937 8786 3919 8773
TIME...MOT...LOC 0604Z 246DEG 46KT 3921 8793 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Barnes
443 
WWUS53 KILX 280614
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1214 AM CST Wed Feb 28 2024

ILC023-280624-
/O.CAN.KILX.TO.W.0001.000000T0000Z-240228T0630Z/
Clark-
1214 AM CST Wed Feb 28 2024

...THE TORNADO WARNING FOR SOUTHWESTERN CLARK COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, small hail and
gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 500 AM CST for southeastern
and east central Illinois.

&&

LAT...LON 3917 8798 3917 8800 3922 8801 3928 8801
      3937 8786 3919 8773
TIME...MOT...LOC 0612Z 241DEG 46KT 3927 8778 

$$

Barnes

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Feb 27, 11:17 PM CST, 28 minutes earlier. Its key messages:

  • Strong to severe thunderstorms remain possible this evening, mainly in the north early this evening and in the southeast later this evening, with all hazards (isolated tornadoes, large hail, and damaging winds) likely. SPC maintains a slight risk (level 2 of 5) in our north and southeast for the rest of the day. An enhanced risk (level 3 of 5) is on the edges of our north and southeast as well.
  • Strong gusty northwest winds will increase tonight after a cold front moves into the area. Gusts will reach 35 to around 45 mph from 9 pm tonight through the overnight hours.
  • Much colder temperatures will follow the cold frontal passage tonight, dropping into the 20s by morning. This will be around 50 degrees colder than this afternoon's highs, which have been in the lower to middle 70s. Combined with the strong winds, wind chills will reach into the single digits over most of the area.
Area forecast discussion, Feb 27, 11:17 PM CST, 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1117 PM CST Tue Feb 27 2024

.KEY MESSAGES...

- Strong to severe thunderstorms remain possible this evening,
  mainly in the north early this evening and in the southeast
  later this evening, with all hazards (isolated tornadoes, large
  hail, and damaging winds) likely. SPC maintains a slight risk
  (level 2 of 5) in our north and southeast for the rest of the
  day. An enhanced risk (level 3 of 5) is on the edges of our
  north and southeast as well.

- Strong gusty northwest winds will increase tonight after a cold
  front moves into the area. Gusts will reach 35 to around 45 mph
  from 9 pm tonight through the overnight hours.

- Much colder temperatures will follow the cold frontal passage
  tonight, dropping into the 20s by morning. This will be around
  50 degrees colder than this afternoon's highs, which have been
  in the lower to middle 70s. Combined with the strong winds, wind
  chills will reach into the single digits over most of the area.

&&

.UPDATE...
Issued at 831 PM CST Tue Feb 27 2024

The severe threat for areas north of interstate 74 has ended for
the night. Now the area of interest is near and south of a Shelby
to Edgar county line. A line of strong thunderstorms is expected
to form along the cold front as it moves through southeastern
Illinois. Currently, the cold front has just passed the interstate
55 corridor, with temperatures dropping significantly behind it.

Delaney

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 325 PM CST Tue Feb 27 2024

A strong synoptic system will move into the area late this
afternoon and bring several weather concerns to the CWA from this
evening and during the overnight hours. A tight moisture gradient
has developed along northern IL into northern MO and southern IA
this afternoon and appears looking at vis satellite imagery that
some agitate CU has begun to develop, possibly indicating the area
of initial development for later this afternoon. CAMs have
fluctuated today on location of initial development but have also
included northeast parts of the CWA...Champaign and Vermilion
counties. Storms look to develop and then move northeast away from
the CWA after several hours. CAMs have also shown another area of
development in our far southeast as well...also highlighted by the
enhanced outlook are from SPC. Unfortunately, the airmass
in-between these two areas appears to be capped, as evident on the
U of I observed sounding and HiRes guidance forecast soundings.
The area of convection in our southeast will likely continue into
the night as the cold front approaches from the northwest and
west.

The temp gradient behind this front is very tight and the CAA is
quite impressive. This should bring very strong winds to the area
during the evening and into the overnight hours. Guidance
suggests that winds of 35 to 40 mph is likely. However, some
ensemble members should possibility of winds of around 45 mph
part of the time. Though this may only occur for several hours
this evening and possibly overnight, have gone ahead and issued a
wind advisory from 9pm to 6 am tomorrow for the northern parts of
the CWA...from Fulton to Mclean Co and to the north.

Record highs have been seen today and it will be a huge shock to
see temps fall around 50 degrees by tomorrow morning. The strong
winds tonight will also cause wind chills in the single digits and
lower teens over most of the area.

Tomorrow, winds will be on the decrease as the cold high pressure
quickly pulls away from the area. Highs tomorrow will get above
freezing, but only into the middle to upper 30s. Temps tomorrow
night will be cold again and very similar to tonights. The only
positive will be winds will be light enough so that wind chills
will not be bad.

Auten

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 325 PM CST Tue Feb 27 2024

The main item in the extended is how fast the temps will return to
above normal for the last half of the week, into the weekend and
in the beginning of next week. Highs will reach back into the 60s
and 70s for Sat through Mon. The warmer temps also mean and return
to southerly winds and likely some unsettled weather. The chance
of rain will return the beginning of next week after and decent
stretch of dry weather.

Auten

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1116 PM CST Tue Feb 27 2024

A strong cold front has cleared the central IL terminals. Post-
frontal WNW winds gusting 28-32 kt will be persistent through
midday Wednesday, then slowly taper during the afternoon with
gusts diminishing around sunset. An area of showers and isolated
thunderstorms will affect KSPI-KDEC-KCMI for the next couple
hours. After that, a few hours of snow will affect areas primarily
near and west of I-55 with a period of MVFR to IFR conditions.
Clearing skies are forecast from the west between 12-14z, then
remaining VFR through 06z.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM CST Wednesday for ILZ027>031-036>038.

&&
Hazardous weather outlook, Feb 27, 3:23 PM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
323 PM CST Tue Feb 27 2024

ILZ027>031-036>038-281200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
323 PM CST Tue Feb 27 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible (20 to 30 percent chance) this
evening, primarily between 5 PM and 9 PM. Some storms could become
severe. Large hail and damaging wind gusts are the primary risks,
but a tornado can't be ruled out.

Northwest wind gusts 45 to 50 mph will develop this evening and
continue to sunrise, creating difficult travel for high profile
vehicles.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chills will drop into the single digits Wednesday morning.

Northwest winds will gust 30 to 40 mph on Wednesday, creating
difficult travel for high profile vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 9 pm.

ILZ040>057-061-281200-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-
323 PM CST Tue Feb 27 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible (10 to 30 percent chance) this
evening, primarily between 5 PM and 9 PM. Some storms could become
severe. Large hail and damaging wind gusts are the primary risks,
but a tornado can't be ruled out.

Northwest wind gusts 40 to 45 mph will develop this evening and
continue overnight, creating difficult travel for high profile
vehicles.

A dusting of snow is possible overnight, mainly on grassy and
elevated surfaces.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chills will drop into the single digits Wednesday morning.

Northwest winds will gust 35 to 40 mph on Wednesday, creating
difficult travel for high profile vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 9 pm.

ILZ062-063-066>068-071>073-281200-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
323 PM CST Tue Feb 27 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible (30 to 60 chance) this evening,
primarily between 8 PM and midnight. Some storms could become
severe. Large hail and damaging wind gusts are the primary risks,
but a tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chills will drop into the teens Wednesday morning.

Northwest winds will gust 30 to 40 mph on Wednesday, creating
difficult travel for high profile vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 8 pm and midnight.

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 1:10 AM CSTSevere Thunderstorm WarningILXCrawford, Lawrence22 min

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.